Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

On norvasc for high BP. Feeling nauseated after stopping norvasc. Should I restart the medicine?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
I have been on Norvasc (0.7 mgs) for over a year for marginal high blood pressure and I have had a horrid bout with stomach pain, bloating, gas, indigestion and many episodes of disabling diarrhea. 6 days ago, I abruptly stopped Norvasc and felt great for the next 4 days (blood pressure monitored and low). The only side effect during this time was minor constipation; something I have NOT experienced while on Norvasc. Yesterday and today I am nauseated, but with normal bm. I am wondering if the abrupt stopping of Norvasc ( which has apparently been affecting my GI tract) is the cause of this nausea and if so, should I retake the Norvasc and wean myself gradually. I am reluctant to restart Norvasc because I just do not want to face the severe diarrhea I have been experiencing from the Norvasc. I am under the care of a gastroenterologist for IBS, but he is unaware of the Norvasc link. I have reviewed the web and found several references to people having Norvasc withdrawal symptoms and 4 who have had something similar to me. (None have had BP withdrawal problems). If my BP rises, I would see my gp and try a new bp med. What I am really after is confirmation that the Norvasc could be the culprit with my return of nausea or not and recommendations.
Posted Thu, 16 Aug 2012 in Medicines and Side Effects
Answered by Dr. Aparna Kohli 24 minutes later
Thanks for writing in.
Suddenly stopping the drug would not trigger the nausea. I would expect this to trigger a severe rise in blood pressure and maybe a stroke or a heart attack as well. The half life of this drug is 33 hours which means it would take approximately 5-6 days to get completely flushed out of your system. So the recurrence of nausea may be due to the residual drug in your body and not due to abruptly discontinuing the drug.
The bouts of diarrhoea, nausea can be related to Norvasc, but this is an unlikely possibility since this occurs in less than 1% of all people who receive Norvasc. It is more likely that this diarrhoea is more likely to be related to IBS and the related anxiety.
I would suggest that you see a physician soon and get your drug switched. Don’t wait for the blood pressure to rise.
Let me know if you need any more help.
Above answer was peer-reviewed by
Follow-up: On norvasc for high BP. Feeling nauseated after stopping norvasc. Should I restart the medicine? 2 days later
Thanks for your answer. I do believe that I am in the 1% that experienced the diarrhea with Norvasc (somebody has to be in that number). Further more, if you add in the 2+% stomach pain and nausea side effects of Norvasc, that would not be helpful to someone with IBS. I do agree that the Norvasc did not cause my nausea after I discontinued it. I do believe that my GI tract had been so irritated by Norvasc that when I stopped Norvasc, my GI tract experienced a temporary rebound of constipation which caused the nausea. That has resolved now. It has been 7 days and my Blood Pressure has been running constantly "below" 120/80. I would have a hard time convincing a physician to put me back on a BP drug now. I will continue to monitor and if there is any increase, I will try a new BP drug via my physician. My GI tract and IBS seems much improved. I will new some more "Norvasc-free" time to confirm my suspicions.
Answered by Dr. Aparna Kohli 14 hours later
Thanks for writing back.
I don't think it would be difficult for you to convince your physician. Given your history and your excellent record of blood pressure, I think the most prudent option here would be to start you on the lowest dose of another drug. Since you do have atrial fibrillation, I think you should speak with your cardiologist about starting a beta blocker (instead of the rythmol SR that you are currently taking). This will take care of your atrial fibrillation AND your blood pressure.
I would be curious to know however, whether you were started on rythmol directly or were you started on another drug and switched to this for some reason.
My aim here would be to ensure a healthy lifestyle for you with the least number of drugs ( and consequently the least number of side effects)
Hope that helps
I'd be happy to answer any more questions that you may have. If not, please close this discussion and rate the answer.

Above answer was peer-reviewed by
Follow-up: On norvasc for high BP. Feeling nauseated after stopping norvasc. Should I restart the medicine? 16 hours later
My cardiologist started me on beta blockers and since I continued to have several lone afib episodes; I was switched to rythmol sr. However, I still have several episodes a year of afib; so I really don't know if the rythmol is working any better than the beta blocker or not. I was having break through on both drugs. Neither drug keeps me continuously in normal rhythm all the time. My afib attacks usually last 15 to 20 hours and my heart returns to normal rhythm by itself. I have often wondered about the pill in the pocket approach because I am taking a lot of drugs that I really don;t know if they are working. Further, I have identified triggers such as stress and diarrhea. Since the Norvasc caused me so much diarrhea, I had more afib episodes while on it. Thus my eagerness to get off.

Thank you for deeping the questions.
Answered by Dr. Aparna Kohli 14 hours later

Thanks for writing back.
I think we both agree here about what needs to be done about the Norvasc. For the atrial fibrillation, rythmol is really a second line drug for the treatment of atrial fibrillation. Avoidance of triggers (like diarrhoea) and possibly other treatments (like ablation) also need to be considered.
Another important thing in Atrial fibrillation is anti-coagulant therapy. Have you been screened for diabetes? Also, have you ever experienced issues like temporary problems in speaking, moving or understanding things? If you have been screened for diabetes and you have never had these issues, then i think we are good here. You don't need the anticoagulants then. If not, then we'll need to examine those issues as well.
These issues are important when we consider the need for anticoagulant drugs which reduce the likelihood that you would experience a stroke ( which is a common complication in people with atrial fibrillation)
Above answer was peer-reviewed by
Follow-up: On norvasc for high BP. Feeling nauseated after stopping norvasc. Should I restart the medicine? 4 hours later
Doctor Kohill:

Thanks for taking your time and thank you for your concern and other points you raised. I have paroxysmal atrial fibrillation. Some say the risk of stroke is less in this type of AFIB, others say not. My cardiologist does not think anti-coagulants are necessary for me at this time. The next time I see my cardiologist, I will ask him if I am any better off on rythmol or a beta blocker and/or the pill in the pocket approach. He is not wont to change his mind. I am not diabetic and I do not have any of the symptoms you listed.
Answered by Dr. Aparna Kohli 7 hours later
Thanks for writing back.
I would agree with your cardiologist about the fact that there is no need for anti-coagulant therapy. However, I would like you to know that people with paroxysmal atrial fibrillation will also have the same risk of stroke as others with atrial fibrillation.
Regarding the pill in the pocket approach, it is generally used for only those people with symptoms of atrial fibrillation who have very infrequent recurrences ( like between once a month to once a year). If I were to recommend this for you, I would need to know how frequent are the recurrences of atrial fibrillation.
Also, it has been shown that people with paroxysmal AF would do better with catheter ablation than drugs. Please discuss these options with your cardiologist.
Let me know if I can be of further help.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor